The “Health” section of the BBC News web site is my browser home page, so it was impossible to miss this headline: “Bodybuilder scarred from steroids.”
Hoo-boy…here we go again…
Anyone considering using steroids to bulk up may want to think again after seeing pictures of the horrific scars suffered by one young bodybuilder.
German doctors were shocked at the extent of the massive, deep ulcerating sores on the chest and back of the 21-year-old man.
After antiseptic and antibiotic therapy the wounds healed but left permanent scars, The Lancet reported.
You might want to pause before clicking that link, btw…the pics aren’t very pretty.
Naturally, the story is the usual scary stuff, and implies that THIS COULD HAPPEN TO YOU if you so much as consider a cycle. This “spin,” however, is belied by the stats quoted in the article:
Figures from the British Crime Survey put the number of steroid users at 42,000 but some experts believe the true figure could be twice as high.
So this isn’t exactly a typical case. If it were, you can be sure that this guy would just be another statistic, not a feature story.
There are other “red flags” flying in this report, as well. For one thing, the victim was only 21 years old – hardly old enough to have hit his natural, genetic limits. As steroid expert Mick Hart wrote:
Enjoy your bodybuilding, but remember, nobody should consider taking anabolic steroids until they have gained everything they can by using hard training, enough rest, a lot of protein, and everything else from the health food store i.e. by training naturally. This can take anything up to eight or ten years of consistent training, i.e. you have to make bodybuilding part of your life-style.
You are living dangerously if you don’t follow this advice (see previous articles in ‘No Bull Collection’), and once you are so fit, you will experience far fewer, or no, side effects from steroids after all these years of natural training, i.e. you have ‘prepared’ your body for them.
Even worse, it’s obvious he didn’t know what he was doing. For example, the gyno is obvious, even in his bulked up, “before” pic. And according to the article:
Dr Gerber added that the man did not stop taking the steroids once the skin problems developed because he was more concerned with losing muscle mass.
He eventually stopped but by then it was found the steroid abuse had also caused a low sperm count and shrunken testicles.
In other words, this is a story about a clueless, barely-out-of-his teens knucklehead, who didn’t have the sense to stop until things went completely south. I guess the moral is that dim people shouldn’t play with fire, but that isn’t exactly news…unless you’re giving out Darwin Awards.
Steroids are drugs: and like other drugs, need to be treated with respect. But like other drugs, there’s a difference between use and “abuse.” To put this into perspective, take a look at the stats for an over-the-counter drug, acetaminophen:
Acetaminophen overdose is the leading cause for calls to Poison Control Centers (>100,000/year) and accounts for more than 56,000 emergency room visits, 2,600 hospitalizations, and an estimated 458 deaths due to acute liver failure each year. Data from the U.S. Acute Liver Failure Study Group registry of more than 700 patients with acute liver failure across the United States implicates acetaminophen poisoning in nearly 50% of all acute liver failure in this country.
Yet, when people OD on Tylenol, you don’t see widespread warnings about how no one should take it. Instead, you see stuff like this:
But in an accompanying editorial, John G. O’Grady, M.D., of the Institute of Liver Studies at King’s College Hospital in London cautioned that there’s no need for panic, because acetaminophen-associated liver toxicity is uncommon, and the drug itself is not toxic.
“Measures to minimize acetaminophen hepatotoxicity are important but need to be considered in the context that the apparent scale of the problem is a reflection of the huge number of patients taking acetaminophen with good effects and in the absence of any adverse event,” Dr. O’Grady wrote.
Steroids are no different, in this regard.
I’m not trying to make an argument FOR steroids – but I am trying to make an argument for a little perspective on the matter. These sorts of stories don’t serve as a deterrent, and simply add to the (already excessive) level of misinformation and paranoia about the subject.
Former research associate with the University of California at Davis, and the author/co-author of over a dozen articles published in scientific journals, freelance writer and researcher, writing on bodybuilding nutrition and supplements